Texas, 2013

Damaging Wind in Texas, June 13, 2013

June 13, 2013 · NWS EWX · 1 event in 1 county or zone

An upper level low pressure area over northern Mexico caused showers and thunderstorms across South Central Texas. One of these storms produced damaging wind gusts in Hays County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low pressure area over northern Mexico caused showers and thunderstorms across South Central Texas. One of these storms produced damaging wind gusts in Hays County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 13, 2:03 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 13, 2:03 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CDT THU JUN 13 2013

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
SCATTERED SHOWERS/STORMS DEVELOPED WITH HEATING ACROSS THE SRN/WRN
HALF OF S CENTRAL...MOVING NWD. THIS DEEP CONVECTION WAS AIDED BY
THE PERSISTENT UPPER LOW OVER NE MEXICO/BIG BEND REGION THAT HAS
CAUSE PW'S TO CLIMB ABOVE 2 INCHES ACROSS THE REGION. CONVECTION
WILL SPREAD TO NWD TO THE REMAINING NRN/NERN CWA OVER THE NEXT
SEVERAL HOURS WITH LOCALLY INTENSE DOWNPOURS. STRONG WIND GUSTS
NEAR 50 MPH ALSO POSSIBLE AS STORM OUTFLOWS WILL BE AIDED BY THE
BRISK NWD MOVEMENT AND STRONG TEMPERATURE GRADIENT. EXPECTING
CONVECTION TO CONTINUE INTO THE EVENING HOURS BEFORE TAPERING OFF
IN THE LATE EVENING...BUT PERSISTING INTO THE OVERNIGHT
HOURS...ESPECIALLY OVER THE WESTERN AREAS IN CLOSER PROXIMITY TO
THE SLOW MOVING UPPER LOW. WILL CONTINUE TO MENTION LOCALLY HEAVY
RAINFALL ACROSS THE WESTERN AREAS AS MODELS CONTINUE TO SHOW
HIGHEST RAINFALL TOTALS NEAR THE RIO GRANDE INTO FRIDAY. THE UPPER
LOW WILL MOVE NNEWD FRIDAY...HOWEVER A WEAK TROUGH AXIS WILL
REMAIN WEST OF THE RIO GRANDE THROUGH FRIDAY NIGHT. THEREFORE HAVE
KEPT SLIGHT TO LOW CHANCE POPS ACROSS THE WESTERN THIRD OF THE CWA
THRU FRIDAY NIGHT. PERSISTENCE REMAINS THE BEST TEMPERATURE
FORECAST IN THE SHORT TERM.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
WITH THE UPPER LOW LIFTING NEWD OUT OF THE AREA OVER THE
WEEKEND...SHOULD SEE WEAK HIGH PRESSURE ALOFT BUILDING INTO
THE REGION WHICH WILL DECREASE RAIN CHANCES INTO EARLY NEXT WEEK.
THE ECMWF & DGEX HOWEVER SHOW A WEAK UPPER TROUGH AND WEAK COLD
FRONT INTO CENTRAL TX TUE-WED...WHILE THE GFS/CANADIAN KEEP THESE
FEATURES FURTHER NORTH IN NORTH TX WITH MORE RIDGING ACROSS S TX.
WILL KEEP FORECAST DRY AND WARMER FOR NEXT WEEK WHICH IS ALSO
CONSISTENT WITH NEIGHBORING OFFICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  95  77  96  77 /  10  -   10  -   -
AUSTIN BERGSTROM INTL AIRPORT  74  94  74  95  74 /  10  -   10  -   -
NEW BRAUNFELS MUNI AIRPORT     74  93  74  94  74 /  10  10  10  -   -
BURNET MUNI AIRPORT            74  93  74  93  74 /  10  10  10  10  -
DEL RIO INTL AIRPORT           77  91  77  96  77 /  50  40  30  10  10
GEORGETOWN MUNI AIRPORT        73  95  73  95  73 /  10  -   10  10  -
HONDO MUNI AIRPORT             75  92  75  94  75 /  20  20  20  -   10
SAN MARCOS MUNI AIRPORT        73  93  73  93  73 /  10  -   10  -   -
LA GRANGE - FAYETTE REGIONAL   76  95  76  95  76 /  10  -   10  10  10
SAN ANTONIO INTL AIRPORT       76  92  76  93  76 /  10  20  10  -   -
STINSON MUNI AIRPORT           75  93  75  94  75 /  20  20  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Jun 13, 3:44 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 AM CDT THU JUN 13 2013

TXZ171>173-183>194-202>209-217>225-228-141215-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
444 AM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
MUCH OF SOUTH CENTRAL TEXAS TODAY. THE STRONGER THUNDERSTORMS DURING
THE AFTERNOON AND EVENING HOURS WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
THE WESTERN AND CENTRAL PORTIONS OF SOUTH CENTRAL TEXAS FRIDAY
THROUGH SATURDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE
GREATEST POTENTIAL FOR LOCALLY HEAVY RAIN IS EXPECTED TO BE
GENERALLY ALONG AND WEST OF A MOUNTAIN HOME TO DILLEY LINE FRIDAY
MORNING THROUGH SATURDAY MORNING. LOCALLY HEAVY RAINFALL MAY
RESULT IN LOCALIZED FLOODING OF SMALL STREAMS AND ARROYOS ALONG
WITH MINOR STREET FLOODING. RAINFALL TOTALS OF 1 TO 3 INCHES ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 13, 12:46 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
146 PM CDT THU JUN 13 2013

TXZ221-222-131930-
KARNES-WILSON-
146 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KARNES AND WILSON
COUNTIES UNTIL 230 PM CDT...

AT 142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS NEAR CESTOHOWA...OR 6 MILES NORTH OF KARNES
CITY...MOVING NORTH AT 15 TO 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. BRIEF FUNNEL CLOUDS ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KOSCIUSKO...
  POTH...
  STOCKDALE...
  FLORESVILLE...
  FALLS CITY...
  CESTOHOWA...
  HOBSON...
  PAWELEVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2910 9833 2936 9789 2893 9776 2874 9801
TIME...MOT...LOC 1845Z 161DEG 14KT 2899 9789
Special weather statement, Jun 13, 12:50 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
150 PM CDT THU JUN 13 2013

TXZ204-205-219-220-131930-
ATASCOSA-BEXAR-FRIO-MEDINA-
150 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA...
NORTHEASTERN FRIO...WESTERN BEXAR AND MEDINA COUNTIES UNTIL 230 PM
CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 9 MILES EAST OF SOMERSET...OR 14 MILES NORTH OF
POTEET...MOVING NORTH AT 15 TO 20 MPH. OTHER STRONG STORMS WERE
LOCATED OVER SOUTHEASTERN MEDINA COUNTY OVER DEVINE...MOVING
NORTHWEST AT 15 TO 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEVINE...
  SAN ANTONIO...
  CASTROVILLE...
  HONDO...
  SOMERSET...
  NATALIA...
  LYTLE...
  PEARSON...
  BIRY...
  NOONAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2938 9939 2970 9845 2919 9836 2894 9887
TIME...MOT...LOC 1848Z 159DEG 14KT 2923 9850
Special weather statement, Jun 13, 1:14 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
214 PM CDT THU JUN 13 2013

TXZ205-207-221-132000-
BEXAR-GUADALUPE-WILSON-
214 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEXAR...WILSON AND
SOUTHWESTERN GUADALUPE COUNTIES UNTIL 300 PM CDT...

AT 211 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SUTHERLAND SPRINGS...OR 5 MILES WEST OF
STOCKDALE...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUTHERLAND SPRINGS...
  ELMENDORF...
  CALAVERAS LAKE...
  LA VERNIA...
  NEW BERLIN...
  ST. HEDWIG...
  MARION...
  CHINA GROVE...
  MCQUEENEY...
  KIRBY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2930 9869 2964 9806 2922 9780 2899 9812
TIME...MOT...LOC 1913Z 160DEG 14KT 2924 9805
Special weather statement, Jun 13, 1:19 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
219 PM CDT THU JUN 13 2013

TXZ207-208-223-132000-
CALDWELL-GONZALES-GUADALUPE-
219 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CALDWELL...SOUTHERN
GUADALUPE AND GONZALES COUNTIES UNTIL 300 PM CDT...

AT 216 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GONZALES...MOVING NORTH AT
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GONZALES...
  LULING...
  SEGUIN...
  PALMETO...
  KINGSBURY...
  COST...
  BEBE...
  LEESVILLE...
  MONTHALIA...
  OAK FOREST...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2957 9811 2976 9750 2939 9731 2921 9755
TIME...MOT...LOC 1919Z 160DEG 14KT 2942 9751
Special weather statement, Jun 13, 1:39 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 PM CDT THU JUN 13 2013

TXZ203-204-132030-
MEDINA-UVALDE-
239 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UVALDE AND WESTERN MEDINA
COUNTIES UNTIL 330 PM CDT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF D'HANIS...OR 15 MILES SOUTHWEST
OF HONDO...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  D'HANIS...
  SABINAL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2942 9967 2962 9916 2915 9918 2912 9938
TIME...MOT...LOC 1939Z 151DEG 17KT 2920 9932
Special weather statement, Jun 13, 2:05 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT THU JUN 13 2013

TXZ191-206>208-132045-
CALDWELL-COMAL-GUADALUPE-HAYS-
305 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COMAL...SOUTHWESTERN
CALDWELL...SOUTHERN HAYS AND NORTHERN GUADALUPE COUNTIES UNTIL 345 PM
CDT...

AT 304 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KINGSBURY...OR 7 MILES WEST OF LULING...
MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SEGUIN...
  SAN MARCOS...
  NEW BRAUNFELS...
  WIMBERLEY...
  CANYON LAKE DAM...
  KINGSBURY...
  FENTRESS...
  MCQUEENEY...
  GERONIMO...
  STAPLES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2985 9839 3015 9800 2973 9753 2951 9795
TIME...MOT...LOC 2006Z 144DEG 17KT 2967 9777

The radar

The Austin/San Antonio radar (KEWX), 37 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hays

When
June 13, 2:23 PM CST
Where
Hays County, 2.49 mi WSW of Niederwald
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.960, -97.790

A thunderstorm produced wind gusts estimated at 50 mph that caused the partial collapse of a building under construction. Wind gusts of 46 mph were measured at the San Marcos Airport, about seven miles to the southwest, around this time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454434.